Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS North Platte, NE

April 20, 2001Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 20, 2001, 8:53 PM CDT for Lincoln County, Nebraska. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 20, 2001, 8:53 PM CDT (01:53 UTC)
Expired
Apr 20, 2001, 10:00 PM CDT
In force
67 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 9:10 PM CDTThunderstorm WindNorth Platte, NELarge tree was blown down near Mid-Plains College

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210155
SVRLBF
NEC111-210300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1000 PM CDT

* AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
  SUTHERLAND TO 15 MILES SOUTH OF MAXWELL...OR ALONG A LINE EXTENDING
  FROM 22 MILES SOUTHWEST OF NORTH PLATTE TO 17 MILES NORTH OF
  CURTIS...MOVING NORTH AT 50 MPH.

* SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE...

  3 MILES SOUTHEAST OF SUTHERLAND AROUND 900 PM CDT
  OVER BRADY AROUND 905 PM CDT
  NEAR NORTH PLATTE AROUND 905

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHWEST NEBRASKA.

LAT...LON 4135 10122 4137 10027 4093 10023 4093 10124

$$
JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:56 PM CDT, 6 hours 57 minutes earlier.

Area forecast discussion, Apr 20, 1:56 PM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
156 PM CDT FRI APR 20 2001

...CHALLENGE IS THUNDERSTORMS THIS EVENING...THEN TEMPS/PRECIP IN
LATER PERIODS...

MODELS INITIALIZED WITH TROUGH IN WEST...WEAK RIDGING OVER EASTERN
TWO THIRDS OF CONUS. AT THE SURFACE...LOW PRESSURE OVER MINNESOTA
ASSOCIATED WITH UPPER WAVE EJECTING NORTHEAST...TROUGH/COLD FRONT
EXTENDING INTO NORTH CENTRAL KANSAS...THEN BOUNDARY WESTWARD TO NEXT
SURFACE LOW OVER NORTHERN UTAH. MODELS SIMILAR IN SOLUTIONS BRINGING
NEXT WAVE OUT OF WESTERN TROUGH THIS EVENING WITH LEE SIDE
CYCLOGENESIS BY 00Z. AS UPPER WAVE LIFTS...SURFACE LOW TO FOLLOW INTO
NORTHEAST NEBRASKA...THEN OUT OF AREA BY 18Z SATURDAY. THEN MAIN
UPPER TROUGH BEGINS TO SHIFT EASTWARD...WITH NEXT ROUND OF WEATHER ON
SUNDAY.

THIS EVENING...CURRENT WARM FRONT POSITION EXTENDING OVER NORTHERN
KANSAS...CLOSE TO RUC40 PROGS. RUC BEGINS TO EJECT SURFACE LOW ONTO
PLAINS BY 00Z...WITH WARM FRONT LIFTING NORTHWARD. THIS TO BE FOCUS
FOR EVENING THUNDERSTORM ACTIVITY. AS LOW QUICKLY LIFTS NORTHEAST...
THUNDERSTORM THREAT ALSO SHIFTS NORTH AND EAST. DRY LINE AT 03Z IN
WESTERN CWA...AND WILL PUSH SLOWLY EAST. WITH CAPES APPROACHING 1000
J/KG IN SOUTHWEST...SHOULD SEE LATE AFTERNOON/EVENING DEVELOPMENT.
CORFIDI VECTORS WOULD INDICATE EAST NORTHEAST MOVEMENT...GENERALLY
ALONG THE WARM FRONT. ISENTROPIC LIFT ON 305K SURFACE EVIDENT IN
SOUTHERN/EASTERN CWA THROUGH 03Z...THEN PUSHING EAST. WILL GO
HIGHEST POPS EAST OF A LINE FROM VALENTINE TO NORTH PLATTE.

TONIGHT...AS UPPER LOW PUSHES NORTHEAST...WESTERLY WINDS TO INCREASE
OVER WESTERN CWA...BRINGING END TO THUNDERSTORM THREAT IN WEST AS
DOWNSLOPING/DRYING OCCUR. SKIES TO BECOME MOSTLY CLEAR WITH EXCEPTION
OF FAR NORTHWEST. IN NORTHEASTERN CWA...WARM FRONT TO CONTINUE
LIFTING NORTHEAST. WILL NOT CARRY POPS FOR TONIGHT...ONLY IN EVENING
PERIOD. COLD FRONT JUST NORTH OF CWA BY 12Z AS EVIDENCED BY BOUNDARY
LAYER RELATIVE HUMIDITY FIELDS/COLD AIR ADVECTION PATTERN. WILL WORD
NORTHERN TIER AS PARTLY CLOUDY...INCREASING CLOUDS LATE. LOW TEMPS TO
BE MODERATED BY WELL MIXED ATMOSPHERE/WESTERLY DOWNSLOPING WINDS...
GENERALLY IN THE 40 TO 45 RANGE.

SATURDAY...COLD FRONT TO RAPIDLY MOVE THROUGH CWA BY 18Z. WITH
INITIAL PUSH...SOME MIXING TO OCCUR WITH HIGH TEMPERATURES IN
SOUTHERN CWA INTO THE MID 50S TO AROUND 60 EARLY...WITH FALLING TEMPS
THROUGH THE DAY. IN THE NORTH...CLOUDS AND COLD AIR ADVECTION TO KEEP
READINGS COOLER...IN THE 40S. LAYER RELATIVE HUMIDITY INDICATES
MOSTLY CLOUDY NORTH...PERHAPS SOME SUN EARLY IN FAR SOUTHERN CWA.
WITH THE WINDS BECOMING MORE EASTERLY...UPSLOPE FLOW TO CONTRIBUTE
ENOUGH LIFT TO DEVELOP STRATUS DECK OVER WESTERN CWA. AS A SHORTWAVE
EJECTS INTO PANHANDLE LATE IN THE DAY..THIS WILL BE ENOUGH TO TRIGGER
SHOWERS...PERHAPS MIXING WITH SOME SNOW IN NORTHERN AREAS. WILL CARRY
LOW POPS FOR LATE AFTERNOON SHOWERS WEST.

SATURDAY NIGHT...AS A SERIES OF SHORTWAVES CONTINUE TO MOVE OVER AREA
WITH PLENTY OF BOUNDARY LAYER MOISTURE AND UPSLOPE FLOW...WILL CARRY
POPS FOR ENTIRE CWA. WITH SIGNIFICANT MODEL DIFFERENCES IN AMOUNT OF
COLD AIR...RANGING FROM COLDER ETA WITH ALL H85 TEMPS BELOW 0C OVER
ENTIRE CWA...AND AVN WARMER WITH 0C ISOTHERM ONLY INTO FAR NORTHWEST
CWA. WILL BLEND...AND CONTINUE WORDING OF MIXED PRECIP IN SOUTHERN
CWA...ALL SNOW NORTHWEST. WITH STRONG COLD AIR ADVECTION...AND MODELS
TRENDING COOLER...WILL FAVOR COLDER FWC GUIDANCE NUMBERS...WITH LOWS
IN THE UPPER 20S TO LOWER 30S.

SUNDAY...AS UPPER LOW BEGINS TO EJECT...UPPER TROUGH BECOMES SOMEWHAT
NEGATIVELY TILTED. MODEL DIFFERENCES NOTED IN POSITION OF SURFACE LOW
AND AMOUNT OF COLD AIR OVER CWA. BOTH ETA/AVN INDICATING MODERATE
ISENTROPIC LIFT TO AID IN PRECIP EVENT. WITH THE QUESTION OF EXTENT
OF COLD AIR...WILL BLEND...AND GO WITH POPS FOR RAIN...POSSIBLY
MIXING WITH SNOW...ALL SNOW NORTHWEST. HIGH TEMPERATURES IN THE MID
30S TO MID 40S.

SUNDAY NIGHT...AVN INDICATING DECENT WRAP AROUND MOISTURE COMBINING
WITH COLD AIR. WILL GO WITH POPS FOR SNOW. AN SPS WARRANTED FOR SOME
ADVANCE NOTICE...WITH AVN SNOW ACCUMULATOR INDICATING 6 OR MORE
INCHES FAR NORTHWEST CWA. WITH THE CLOUDS AND COLD AIR ADVECTION...
LOWS INTO THE 20S LIKELY.

EXTENDED...WITH TRANSITION FROM TROUGHING TO RIDGING IN CENTRAL
PLAINS...FOLLOWING COLD AND CLOUDY MONDAY...THINGS TO DRY OUT AND
WARM UP. WILL CONTINUE- SLIGHT CHANCE OF SNOW MONDAY...THEN DRY
REMAINDER OF EXTENDED.

.LBF...NONE.

M. MUTCHLER

In the hours before

Special weather statement, Apr 20, 3:40 PM CDT, 5 hours 13 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-210915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI APR 20 2001

...A SPRING SNOW STORM TAKES AIM FOR THE CENTRAL PLAINS...

A STRONG STORM SYSTEM WILL MOVE ONTO THE CENTRAL PLAINS SUNDAY...
PUSHING THROUGH THE REGION BY MIDDAY MONDAY. WITH THE SURFACE LOW
PRESSURE SYSTEM EXPECTED TO TRACK OVER PORTIONS OF KANSAS...COLD
CANADIAN AIR WILL BE DRAWN INTO MUCH OF WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH THE PERIOD. WITH MUCH COLDER TEMPERATURES...
COMBINING WITH MOISTURE STREAMING NORTHWARD AHEAD OF THE STORM
SYSTEM...CONDITIONS WILL BE SET FOR A WINTRY MIX OF PRECIPITATION...
INCLUDING THE POSSIBILITY OF FREEZING RAIN AND ACCUMULATING SNOW.

AT THIS TIME...WITH THE MAIN STORM SYSTEM OFF THE WEST COAST...THE
EXACT TIMING AND TRACK OF THIS SYSTEM REMAINS UNCERTAIN. A SLIGHTLY
MORE NORTHERLY TRACK WOULD RESULT IN WARMER TEMPERATURES...AND A
DIMINISHED POSSIBILITY FOR ACCUMULATING SNOW. A MORE SOUTHERLY TRACK
WOULD RESULT IN LESS MOISTURE AVAILABLE FOR ANY PRECIPITATION THAT
MAY FALL.

PERSONS PLANNING TRAVEL...OR ANY OUTDOOR ACTIVITIES...IN WESTERN AND
NORTH CENTRAL NEBRASKA LATE THIS WEEKEND...SHOULD CONTINUE TO MONITOR
NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES
CONCERNING THIS POTENTIAL SPRING SNOW STORM.

M. MUTCHLER
Local storm report, Apr 20, 8:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
830 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    LAMAR                     NE   1.00 INCH HAIL
04/20/01   CHASE

0750 PM    IMPERIAL                  NE   WIND DAMAGE
04/20/01   CHASE                          60 MPH WIND GUST

0745 PM    LAMAR                     NE   WIND DAMAGE
04/20/01   CHASE                          60 MPH WIND GUST

0800 PM    IMPERIAL                  NE   WIND DAMAGE
04/20/01   CHASE                          POWERLINES DOWN
                                          TREE DAMAGE

0820 PM    3 ESE GRANT               NE   .75 INCH HAIL
04/20/01   PERKINS

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:04 PM CDTSevere Thunderstorm WarningLBFCuster56 min
Apr 20, 7:18 PM CDTSevere Thunderstorm WarningLBFWheeler57 min
Apr 20, 7:28 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Apr 20, 7:43 PM CDTSevere Thunderstorm WarningLBFChase, Perkins62 min
Apr 20, 7:53 PM CDTSevere Thunderstorm WarningLBFHayes67 min
Apr 20, 8:25 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.